Warning On Miscarriage DrugJun 8, 2004 | Queensland Sunday Mail, All women are urged to contact their mothers today to find out whether they were prescribed a hormone used to prevent miscarriage which has now been linked to cancer and infertility.
Drugs safety watchdogs called for women between 30 and 60 to ask their mothers if they had used a medication called Stilboestrol, also known as Diethylstilboestrol (DES).
It is believed that up to three generations of Australian women could be at risk of vaginal cancer, infertility and pregnancy complications as a result of the drug, which was widely used in Australia until 1971.
Therapeutic Goods Administration chief John McEwen said yesterday: "Women in their 30s and 40s should ask their mothers if they used anything to prevent miscarriage, try to find out what it was and talk to their general practitioner.
"They should get a referral to a gynaecologist."
Women who took the synthetic hormone also have an increased risk of breast cancer. Studies on mice have indicated the danger could even be passed to their grandchildren.
Men born to these women face increased risk of testicular cysts.
DES was prescribed by obstetricians and GPs in the form of tablets, injections, suppositories and pregnancy vitamins from 1948.
New guidelines for pap smears and mammograms are being devised for women whose mothers used the hormone, but Dr McEwen urged them to have the regular two-yearly pap smear and mammogram in the meantime.
Gynaecologist Dr Jules Black, an expert in the disease, said women at risk should have annual pap smears and an additional annual vaginal swab.
The alert is contained in the latest Adverse Drug Reaction Bulletin.
The TGA said it felt the need to alert women and doctors about the drug's side effects because women at risk may have been too young to remember publicity about it in 1971. It said at least 150,000 women were affected.
The drug went out of use in 1971 when the US Food and Drug Administration acted on a study that linked it to increased rates of a rare form of vaginal cancer - clear cell carcinoma.
Daughters of women who used the drug have a one in 1000 chance of contracting it.
The TGA says they also have a 90 per cent chance of having a benign growth on their cervix or vaginal wall. Many have a T-shaped uterus. They have an increased chance of being infertile.